Lake Huron, 2019

Marine Thunderstorm Wind in Lake Huron, July 13, 2019

July 13, 2019 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through southern Lake Huron produced a wind gust to around 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through southern Lake Huron produced a wind gust to around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 13, 2:19 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 2:19 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
319 PM EDT Sat Jul 13 2019

.DISCUSSION...

Still expect the marine layer to augment cold frontal convergence
which should pretty easily lift unstable boundary layer parcels
above the cap in preferred areas, especially as it weakens a bit due
to modest improvement of mid-level moisture this afternoon.
This warrants a continuation of 30-40 pops centered in the Thumb this
afternoon. Even so, the capping inversion won't be going anywhere
and elevated CAPE is skinny, so any marginally vigorous updrafts
would be isolated in nature and will carry limited potential for
impactful weather. Convection will stay closely tied to the
convergence zone, and will thus potentially impinge on locales just
north of the Detroit area by sunset before dissipating. Sufficient
dry air in the column and moderate effective layer shear will pose
just an isolated severe wind threat with a any marginal hail threat
largely mitigated by warm temps in the lowest 10kft.

Dewpoints in the 50s from Wisconsin into northern Lower denote the
lead edge of building surface high pressure and will advect into the
area behind this evening's cold fropa allowing temps to fall
comfortably into the upper 50s and low 60s. This high will be parked
over the area on Sunday, leading to pleasant conditions with
afternoon highs ranging from the upper 70s in the thumb to low 80s
elsewhere. Thermal profile rebounds on Monday as H85 temps recover
into the mid teens in advance of a low amplitude wave traversing the
northern Great Lakes. With modest low-level moisture improvement
behind departing high pressure, a few aftn tstorms will be possible
mainly over western areas.

For the extended period, Tuesday onwards, summer heat is on with
highs in the low 90's and dewpoints in the upper 60's to low 70's.

Tuesday a wave will ride over the ridge in northern Ontario which
could bring a slight chance of rain in the northern tip of the Thumb
and northern Tri-Cities area but best chances look to stay north of
the CWA. The remnants of Hurricane Barry will move into the northern
Ohio river valley area Wednesday. That moisture combined with the
trailing cold front from the previously mentioned system in Canada
will bring better rain chances for the entire CWA Wednesday morning
through late Wednesday night.

A low begins to develop over the northern plains Thursday morning
and looks to move into the CWA by Thursday afternoon and evening
bringing chances of showers and thunderstorms. Another low develops
in the northern plains early Friday morning and its warm front will
push into SE MI during the day Friday bringing scattered rain
chances as well as some of the hottest air we've seen so far this
year. Highs Friday will get into the mid 90's with dewpoints in the
mid 70's.

&&

.MARINE...

Isolated-scattered thunderstorms this afternoon will end this
evening a weak cold front clears the Central Great Lakes. Northwest
to north winds in the 10 to 20 knot range behind the front tonight,
with a brief higher gust possible this evening over northern Lake
Huron. Winds may also be strong in and near any thunderstorm
activity. Strong high pressure arriving tomorrow will provide ideal
boating condtions with light and variable winds. Modest return
southerly flow on Monday will allow temperatures and humidity to
build once again, with thunderstorm chances increasing through mid
week.

&&

.PREV DISCUSSION...
Issued at 1232 PM EDT Sat Jul 13 2019

AVIATION...

Main moisture axis with cold front tracking through southeast
Michigan early this afternoon, with SCT-BKN VFR (4-8 kft) CU field
around, along with westerly winds of 10 to 15 knots during the
afternoon. Warm mid level temps expected to provide a cap to
convective activity for DTW/YIP. Farther north, some mid level
cooling and low level convergence from Lake Huron probably will be a
enough to generate isolated-scattered showers/thunderstorms, but
mainly over the Thumb Region, attempting to sink south late in the
day before daytime instability wanes and activity dissipates early
this evening. Strong high pressure building in tonight and tomorrow
will then provide clear/mostly clear skies with light and variable
winds.

For DTW... Cloud bases with the CU field will be flirting around the
5000 foot level this afternoon, but it appears any
showers/thunderstorms will miss terminal with just enough of a mid
level cap in place, along with a lack of a trigger (far enough
removed from marine influences to the east).

DTW THRESHOLD PROBABILITIES...

* Low for ceiling below 5000 ft this afternoon.

* Very low for thunderstorms through early this evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...JVC/KDK
MARINE.......SF
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 13, 2:25 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
325 PM EDT Sat Jul 13 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-141930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
325 PM EDT Sat Jul 13 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms until about 9pm
mainly over the Thumb and northeast portions of the Detroit Metro area.
The primary threat is damaging wind gusts up to 60 mph. Small hail
is also possible. Storm motion will be to the southeast at 35 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-141930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
325 PM EDT Sat Jul 13 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms until about 9pm
mainly over the Thumb and northeast portions of the Detroit Metro area.
The primary threat is damaging wind gusts up to 60 mph. Small hail
is also possible. Storm motion will be to the southeast at 35 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, Jul 13, 3:11 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
411 PM EDT Sat Jul 13 2019

MIZ063-132045-
St. Clair-
411 PM EDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. CLAIR COUNTY...

At 411 PM EDT, a strong thunderstorm was located over St. Clair,
moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  St. Clair around 415 PM EDT.
  Marine City around 425 PM EDT.

Other locations impacted by this storm include Adair and Rattle Run.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4289 8247 4285 8247 4281 8248 4278 8247
      4276 8247 4274 8248 4272 8248 4270 8250
      4278 8268 4295 8257 4292 8246
TIME...MOT...LOC 2011Z 295DEG 24KT 4284 8254

SF
Special weather statement, Jul 13, 3:29 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
429 PM EDT Sat Jul 13 2019

MIZ055-132045-
Sanilac-
429 PM EDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SANILAC COUNTY...

At 429 PM EDT, a strong thunderstorm was located over Carsonville, or
near Port Sanilac, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Applegate around 440 PM EDT.
  Port Sanilac around 445 PM EDT.

Other locations impacted by this storm include Forester, Snover and
McGregor.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4345 8300 4358 8288 4350 8253 4326 8248
TIME...MOT...LOC 2029Z 292DEG 19KT 4344 8265

SF

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 13, 4:21 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.43 mi ESE of Lexington
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.267, -82.523

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2019Every state in 2019This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839735.